Thunderstorm Wind, Haakon
- When
- May 7, 12:32 AM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm produced a 59 mph wind gust at the Philip Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced a 59 mph wind gust at the Philip Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 5:35 PM MST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT WED MAY 6 2009 .UPDATE...THE FORECAST IS ON TRACK AND NO MAJOR UPDATES WERE MADE. THE MAIN ADJUSTMENT WAS TO CHANGE FROM PROBABILITY TO CATEGORICAL WORDING AS SHOWERS ARE ALREADY SPREADING ACROSS NERN WY AND WRN SD. THE 00Z KUNR SOUNDING HAD 88 J/KG OF MUCAPE...SO THERE STILL IS A CHANCE OF ISOLATED THUNDER. WATER VAPOR AND RADAR IMAGES INDICATE PRECIP SHOULD BE ON THE UPTICK OVER THE NEXT SEVERAL HOURS. PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LOW JUST NORTH OF NORTH DAKOTA DRIFTING EASTWARD WITH NEAR ZONAL FLOW TO THE SOUTH ACROSS THE REGION. ALSO EVIDENT ARE SEVERAL SHORTWAVES NOW ENTERING WESTERN WYOMING AND APPROACHING THE AREA. THIS FORCING WILL BRING A CHANCE OF SHOWERS TO THE CWA TONIGHT. FORECAST SOUNDINGS SHOW MUCAPE VALUES ON THE WEAK SIDE...SO COULD ALSO SEE ISOLATED THUNDERSTORMS DEVELOP TONIGHT. SEVERE WEATHER IS NOT EXPECTED GIVEN THE WEAK INSTABILITY. ZONAL FLOW WILL CONTINUE THURSDAY WITH HIGHS NEAR TO SLIGHTLY ABOVE AVERAGE. SHORTWAVES WILL CONTINUE TO CROSS THE REGION KEEPING A CHANCE OF SHOWERS/STORMS ACROSS MUCH OF THE AREA. CLOUDS AND THE CHANCE FOR PRECIP WILL INCREASE LATE THURSDAY INTO THURSDAY NIGHT AS A STRONGER SHORTWAVE DROPS FROM CANADA AND CROSSES EASTERN MONTANA. A COLD FRONT WILL ALSO CROSS THE AREA WITH COOLER AIR SPILLING INTO THE REGION FRIDAY...LIMITING HIGHS TO THE 50S ACROSS MOST LOCATIONS. CYCLONIC FLOW AND COOL AIR ALOFT WILL KEEP STEEP LAPSE RATES ACROSS THE AREA WITH SHOWERS AND THUNDERSTORMS CONTINUING. WEAK UPPER LEVEL RIDGING IS EXPECTED TO BUILD IN FRIDAY NIGHT WITH PRECIP DECREASING INTO THE EARLY MORNING HOURS. EXTENDED...AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE EXTENDED PERIOD AS ZONAL FLOW REMAINS OVER THE NORTHERN PLAINS. A SERIES OF SHORTWAVES WILL CROSS THE AREA DURING THIS TIME... PRODUCING RAIN SHOWERS AND THUNDERSTORMS. EXACT TIMING FOR THESE SHORTWAVES REMAINS UNCERTAIN THIS FAR OUT...SO WILL KEEP BROADBRUSHED POPS EACH PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES. && .AVIATION...MAINLY VFR CONDITIONS WILL CONTINUE THROUGH THURSDAY MORNING. ISOLATED TO SCATTERED SHOWERS CAN BE EXPECTED AGAIN TONIGHT...WITH A FEW THUNDERSTORMS POSSIBLE IN THE EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/CALDERON/ST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 335 AM MDT WED MAY 6 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 335 AM MDT (435 AM CDT) WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL CREATE A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163635.